[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.247.205. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 6, 1965

Severe Gastrointestinal Distension During Nitrous Oxide and Oxygen Anesthesia

Author Affiliations

From the Division of Anesthesiology and the Plastic Surgery Service, Montefiore Hospital and Medical Center, New York.

JAMA. 1965;194(10):1146-1148. doi:10.1001/jama.1965.03090230114041
Abstract

DURING the administration of nitrous oxide and oxygen mixture as an anesthetic the pressure and/or volume of gases contained in various body cavities or hollow organs may become markedly increased.1-3 This increase in volume or pressure or both may interfere with various physiological mechanisms (eg, respiration and circulation in the presence of pneumothorax1 ) and may cause excessive increase in the intraventricular pressure during pneumoencephalography.2

The following report describes the rapid development of alarming distension of the whole gastrointestinal tract during the administration of a nitrous oxide and oxygen mixture in a patient who had moderate abdominal distension preoperatively.

Report of a Case  A 34-year-old white married woman was admitted to the hospital for repair of a chronic ulcer of the lower part of the left leg. Twenty-seven months before admission the patient fell down a flight of stairs and sustained compound fractures of the distal lower left

First Page Preview View Large
First page PDF preview
First page PDF preview
×